No, the Pill Won’t Make You Gain Weight

A new study challenges the commonly held notion—may I even say, the myth—that birth control pills cause weight gain. The article’s findings will hopefully assure women that they do not need to refrain from the pill as a form of birth control. 
The lead author of the study, Alison Edelman, M.D., a physician and researcher in the Department of Obstetrics and Gynecology at Oregon Health & Science University, even states that “concern about weight gain is one of the main reasons why women may avoid or discontinue birth control, which in turn places them at greater risk for an unplanned pregnancy.”

As noted in the January 19th Science Daily, the researchers studied rhesus macaque monkeys, whose reproductive systems are very similar to humans’, at the OHSU Oregon National Primate Research Center for almost a year:

At the beginning of the study, half the animals were obese and half were normal weight. During the eight-month treatment period, animals received doses of oral contraceptives, adjusted to the weight of the animals so that it mimicked dosage in humans. Researchers tracked weight, food intake, activity levels, body fat and lean muscle mass. At the study’s conclusion, the normal weight group remained weight stable whereas the obese group lost a significant amount of weight (8.5%) and percent of body fat (12%) due to an increase in basal metabolic rate. No changes were seen in food intake, activity or lean muscle mass for either group.

Some may quibble about the study’s findings, as they are based on primates. Anticipating this critique, Judy Cameron, Ph.D., a senior author of the paper, says that the study still ‘strongly suggests that women should not be as worried as they previously were.’  As she also notes, “This study suggests that worries about weight gain with pill use appear to be based more on fiction than on fact”—indeed, and in fictions and ‘urban myths’ that, intentionally or not, may lead some women to forego using contraception in the form of the pill.

Look around the Internet a little and, even while a number of reputable sites clearly state that the pill does not cause weight gain, a woman is just as likely to find sites that state the opposite or suggest that, ‘well, you never know, it might.’ With this new study, practitioners can, one hopes, respond to women’s queries much more definitively. And we can perhaps consider, why is this myth being kept alive?

 

The article is due to appear in next month’s edition of the journal Human Reproduction; the research was conducted at the Oregon National Primate Research Center at Oregon Health & Science University.  


Photo by starbooze.

59 comments

Jenny H.
Past Member 6 months ago

I really didn’t know all these things before which you have informed us through your best writing. buy legal steroid

Jean Mccarthy
Jean Mccarthy3 years ago

I personally take the pros for the pill. When I was in my 20s because of very irregular periods I became victim to a monstrous ovarian cyst which I found myself while using a diaphragm. This had to surgically be removed successfully by my gyn. At the 5 wk post op check up everything was fine, however, due to marital difficulties I had another mass on the same ovary of the same size. 2 gynegologists agreed that I was to go on Ortho Novum 5 mg. and this reduced the cyst over a period of months. My body reacted totally in sync with this treatment so it was continued for many personal choices. When a break was necessary, my body went completely berserk again hence again on the Pill. When going to a different strength, I put on weight but this was after nearly 17 years being on the pill. My next choice after declaring I didn't want more weight was lighter dosage which worked fine, and later in life on a monthly injection. This controlled weight but had side effects so then the patch for a term, until too costly and then lower dosage of Premarin and Provera. In total I was on HRT with no great repercussions that could not be controlled for 38 - yes, 38 years. By that time menopause had taken it's toll and I then took a all natural HRT called Advimil which overcame the issues for women after menopause. For me, it worked perfectly. I only put weight on again for not working full-time and being too dormant. I'm told I'm still very attractive figure-wise but could stand

jane richmond
jane richmond5 years ago

of course there is weight gain.

Deanna H.
Deanna H.5 years ago

Different people have different makeups! One of my doctors told me, "what will cure one person may kill another". I lost the circulation in my feet and legs from the pill. (Ortho Novum) The doc took me off and put in an IUD, not telling me which he used. Consequently mine imbedded itself and another doc took it out without surgery. Twenty four years later I had to have my female organs removed because of cancer, a small one about the size of a silver dollar, which was in that area where the IUD imbedded itself!
Say what you will, there are many medications that have "rapid weight gain" as side affects. My menus for a month showed my doctor that I wasn't eating enough food to make me gain weight. I eat vegetables, little meat and some fruit and grains each day, but I cannot eat yeast bread nor eat dairy because of allergies. No one is exempt from problems! No one can tell another what will or won't cause them to lose or gain weight. It is all a very personal thing. Rats, mice, humans; the chemists aren't always right! Don't presume anything about anyone else but yourself!

Jozan van Deventer

I beg to differ.

Hilary Manogue
Hilary E.5 years ago

do all the studies you want...in some cases it will make you gain weight. I know a woman who immediately gained 40 lbs after going back on the pill. at the same time, maybe the thought that you could possibly be pregnant causes women not on the pill to watch what they eat more...curb on the drinking, etc..

Teresa Wlosowicz
Teresa W.5 years ago

thank you

Kathleen T.
Kathleen T.5 years ago

Not true. Mine makes me gain weight, because I've gone off of it and lost at least 10 pounds without changing my eating habits at all. Plus the pill causes nausea so I have to take stomach meds on top of it. Its about time birth control was made SAFER.

Stephanie B.
Stephanie B.5 years ago

hahaha.. yea, we gain weight from the pill. It always has.

Lisa S.
Lisa S.5 years ago

I was on the pill for 4 years. Before starting the pill I was very underweight, had horrible cramps and very irregular periods. My periods became regular and the cramps nearly went away. I also gained weight. However, I developed a life-threatening blood clot from taking the pill and had to go off of it. I then used Depo for 3 years, and loved it, no periods, no cramps, but I gained more weight. After three years, my doctor was worried about the risk of osteoporosis, so I switched to a pill that was made up of the same ingredients as the Depo. Coincidentally, 2 days later, I was back in the hospital with yet another blood clot. My pulmonologist assured me the new pill hadn't caused it as it was too soon after taking it. Since I have had one DVT, I am at an increased risk to develop more and have to take anti-coagulants for life. I can also never take HRT as the estrogen could trigger yet another blood clot. BTW, when I went off the Depo, I lost 40 pounds within a few months. I had been trying to lose this weight for a couple years, but no matter what I did, I was unable to. I am convinced the birth control, along with slowing metabolism due to age were responsible.